Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Chronic fatigue ..recently positive
Feb 27, 2001

I would appreciate your opinion on the following:

I recently tested positive at 14 weeks post exposure. Since about week 7 post exposure I have felt extremely fatigued.

1] My doctors are telling me this is not a sympton at this early stage of HIV infection -blood work shows normal[slightly low testostorone], no anemia etc. What is your opinion ? 2] They have also told me that it is a sympton of chronic depression - although 2 weeks of anti-depressants have not yet helped.

What would your advice be in this situation.

Response from Dr. Frascino

Hello, Fatigue in the setting of HIV disease can have many contributing and overlapping causes. It was a good idea to check for anemia - apparently this is not a contributing factor in your case. Depression/anxiety is also frequently associated with excessive tiredness. Two weeks of anti-depressants may not be adequate to rule this out as a contributing factor. Having recently tested positive is a major stress. Talking with an HIV knowledgeable counselor or therapist may help determine how you are adjusting to your new diagnosis. Low testosterone can also be a factor. Even if this is only slightly low replacement therapy may help. Are you on any medications? Medication side effects are also a common cause for fatigue. Finally, HIV is, of course, a virus. Viruses are well known to cause fatigue. Just look at the "flu" or a common cold. These are viral illnesses and they certainly cause fatigue along with other symptoms. So, can it just be HIV? Well, maybe; but you should continue to look for other causes as well. Even common things like adequate rest, a good diet, and a regular exercise program can be quite helpful. Good luck. Hope you get your energy level back soon. Thanks for writing. This is very common and most annoying problem. RJF


Previous
looking for positive feedback..please reply
Next
platelets

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement